Home / Pharmaceuticals / Weight Gain and other Side Effects of Paroxetine

Weight Gain and other Side Effects of Paroxetine

Recently, the news media have carried a warning to anyone taking the prescription drug Paroxetine. Apparently it has been found to cause suicidal tendencies in young people. This alarm served as a heads-up alert to me, because I have been taking the drug for several years. I can assure you that I am definitely not suicidal. I am currently in the retirement phase of my life and I fully intend to make it last as long as possible. I certainly worked hard enough for it. I’m now enjoying a totally unstructured existence and it’s great!
However, the medication has had an unexpected side effect. It makes me very sleepy all day, every day. You might even say I haven’t felt fully awake in years. The family dog and I have become remarkably alike in our slumber habits. If there is anything interesting occurring, we sit with our eyes open and seem to be paying attention. As soon as all is quiet again, we doze off. I have discovered that I can snooze upright on the couch, working in the computer chair, even in the washroom. Sometimes I don’t go all the way to the Land of Nod; I just gaze vacantly off into the distance for a while, like Columbus hoping to spot the New World. The most uncomfortable spot for this exercise is in the bathtub. The cool, clammy water eventually attracts your attention, and you must climb out, dripping and chilly, trying to remember what you intended to do next. Often, I’ll sit down to think about it for a minute and…oops! I doze off again.
Usually my husband will soon appear, wondering out loud when the next meal will be ready. The dilemma is solved; I was just about to prepare lunch or supper. A glance at the clock will tell me which. Once I’m up and moving, I can function quite adequately until the next unanticipated quiet period.
You’re probably wondering how I got into this predicament.Over a period of several office visits in the past, I presented my doctor with a list of complaints and ailments most of which he judged to be stress-related. Hence came the prescription for this drug, whose name sounds remarkably like “peaceful”. It is well-named. I have never felt so peaceful for such an extended period of time in my entire life, and this is not all bad.
However, Paxil has another side effect with me which is not beneficial. Since this drug and I have been an item, the pounds have been accumulating like puddles in a rain storm. I have never been close to being a Type A personality. Now, I feel I’ve regressed to at least a Type D-. The laundry accumulates in the basement, there are clouds of dust on the furniture, and dishes are piled in the sink. Do I worry about these trivial details? Of course not. I’ll clean things up soon. Just give me a minute to ponder when the best time would be….oops! I dozed off again. There doesn’t seem to be enough hours in the day anymore to accomplish all that should be done!
Strangely, I have never missed a meal during this past year. Everything tastes great, and I can’t seem to get too concerned about the weight gain. Unfortunately, all my clothes are too tight. I really have to go shopping and get some new duds in a larger size, until I can shed these extra pounds .I better just sit and consider where and when would be the best time to go…oops! Where does the time go?
Deep down, I believe I should stop this drug regimen or at least ask for an alternate medication. To be truthful, our family doctor’s diagnosis was probably correct. All of my aches and pains seem to have disappeared. I’ve been told that, if I stop taking this drug abruptly, I may have a seizure. There is a definite schedule for stopping gradually. When I asked the doctor about it, he replied that if I stop now, I will be right back in the same condition in which I started. Then he will have to prescribe an even stronger dosage to bring me back to the place where I am at present I don’t think I can risk it. I might go into full-scale hibernation, and with my luck, I’d probably still wake up for meals. I’d soon make the Michelin Man look like a pitiful anorexic.
When I asked the doctor what I could do about the excess weight, he replied, “Just take responsibility ” I wonder what he meant by that. I have to sit and think about it for a while. The hum of the air conditioner is so soothing!…Oops!…Zzzz…